Alabama, 2021

Tornado and Damaging Winds in Alabama, March 28, 2021

March 28, 2021 · NWS HUN · 21 events in 8 counties and zones

A strong to severe line of thunderstorms, some with embedded supercellular storms, roared east across north Alabama from shortly after Midnight through around 6 am LST. Damaging winds were reported at numerous locations, including a narrow swath of damage with winds up to 80 mph in the town of Russellville in Franklin County, a short track EF-1 tornado in Fairview in Cullman County, and a narrow…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong to severe line of thunderstorms, some with embedded supercellular storms, roared east across north Alabama from shortly after Midnight through around 6 am LST. Damaging winds were reported at numerous locations, including a narrow swath of damage with winds up to 80 mph in the town of Russellville in Franklin County, a short track EF-1 tornado in Fairview in Cullman County, and a narrow swath of damage with winds up to 85 mph in the town of Fyffe in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 28, 12:52 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 28, 12:52 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
152 AM CDT Sun Mar 28 2021

.NEAR TERM...(Today)
Issued at 152 AM CDT Sun Mar 28 2021

Ongoing QLCS will be exiting our southeast counties just after 12Z.
Much cooler and drier air will filter into the region today with
temperatures only recovering into the lower to middle 60s this
afternoon after dropping into the 50s this morning. Gusty northwest
winds are expected, with gusts over 20kt at times.

.SHORT TERM...(Tonight through Tuesday)
Issued at 152 AM CDT Sun Mar 28 2021

As high pressure drops into eastern TN tonight, winds will diminish
and good radiational cooling is expected. Lows will dip into the
upper 30s, and possibly down to 35-36 degrees in a few spots. The
risk of frost is a bit uncertain with only a brief period of
temperatures at this level. The day shift may need to add patchy
frost in if winds and temperatures are able to drop quicker this
evening. Highs on Tuesday should recover nicely into the middle 60s.
Will continue to carry a low chance of -SHRA Tuesday afternoon as the
sheared trough axis tracks east along the Gulf Coast and then into
SC, and a secondary trough axis advances northeast into the TN
Valley.

.LONG TERM...(Tuesday night through Saturday)
Issued at 152 AM CDT Sun Mar 28 2021

The larger scale trough dropping through the upper Midwest into the
central Plains will bring a stronger cold front southeast with it.
Larger scale warm and moist advection develops in advance of this
system Tuesday night into Wednesday, with showers and a few
thunderstorms expanding. The cold front will drop southeast through
the area Wednesday afternoon. The return of deeper moisture and
instability ahead of the front looks limited to modest this far
north/northeast, so not as concerned about severe weather at this
point. But will need to monitor this trend closely as deep layer bulk
shear will be sufficient.

Then the main story will be the unseasonably cooler temperatures
moving into the region. Frost and possibly freezing temperatures will
be possible Thursday through Saturday mornings. The coldest morning
looks to be Friday when a freeze is quite possible. Highs Thursday
will only be in the lower 50s (upper 40s higher plateau areas). On
Friday, highs will only be in the upper 50s to around 60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Mar 27 2021

A line of strong to severe +TS will move rapidly east through north
AL and southern middle TN. LLWS will occur ahead of the line. Widespread
winds of 30-40kt are expected with the gust front along with
temporary IFR conditions due to reduced visibility. Gusts over 50kt
are possible with the severe thunderstorms and a Tornado Watch is in
effect until 11Z. Behind the line and cold front, winds will shift
to the northwest with ceilings improving to VFR by 13-14Z.
Scattering and then clearing should take place by late morning or in
the afternoon hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>007-009.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 11:59 AM CST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1259 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
1259 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM THROUGH 7 PM SUNDAY EVENING...

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, perhaps a few tornadoes, and damaging wind will be
possible, along with locally excessive rainfall.

Tonight, a line of strong to severe thunderstorms is likely to move
through from northwest to southeast across the area. Damaging winds,
large hail, and possibly tornadoes are the expected severe weather
hazards. Also, locally excessive rainfall may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. The threat of excessive rainfall and flash flooding
will diminish during the afternoon.

A chance of thunderstorms exists again Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

ALZ008-010-016-281200-
Marshall-DeKalb-Cullman-
1259 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for north central Alabama and
northeast Alabama.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, damaging winds, and perhaps a few tornadoes will be
possible.

Tonight, a line of strong to severe thunderstorms is likely to move
from northwest to southeast across the area. Damaging winds, large
hail, and possibly tornadoes are the expected severe weather hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. A chance of thunderstorms exists again Tuesday night
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

20

In the hours before

Special weather statement, Mar 28, 12:13 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 AM CDT Sun Mar 28 2021

ALZ001-002-280700-
Lauderdale AL-Colbert AL-
113 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES UNTIL 200 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Collinwood to near Midway.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Killen, Cherokee, Lexington, St. Florian,
Underwood-Petersville, Waterloo, Green Hill, Riverton and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8820 3500 8728 3481 8763 3474 8812
      3489 8810 3492 8816
TIME...MOT...LOC 0613Z 258DEG 48KT 3509 8763 3474 8816

GH
Special weather statement, Mar 28, 1:18 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT Sun Mar 28 2021

TNZ076-096-097-280800-
Franklin TN-Moore TN-Lincoln TN-
218 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to 9 miles north of Ardmore.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Petersburg, Tims Ford Lake,
Howell, Hurdlow, Mimosa, Smithland and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8608 3512 8630
      3507 8683 3524 8683 3526 8680 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0718Z 263DEG 40KT 3547 8653 3512 8689

GH
Special weather statement, Mar 28, 1:39 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 AM CDT Sun Mar 28 2021

ALZ001>004-280830-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
239 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT...NORTHERN FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL
330 AM CDT...

At 239 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cherokee, or 13 miles east of Tishomingo State Park,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Cherokee, Littleville, Leighton, St. Florian and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 8811 3488 8758 3456 8742 3449 8815
TIME...MOT...LOC 0739Z 258DEG 31KT 3462 8796

GH
Special weather statement, Mar 28, 1:45 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
245 AM CDT Sun Mar 28 2021

ALZ003-004-280830-
Lawrence AL-Franklin AL-
245 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WEST CENTRAL
LAWRENCE COUNTIES UNTIL 330 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Bay to near Smithville. Movement was
east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Tharptown, Duketon and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8815 3456 8743 3431 8773 3432 8817
TIME...MOT...LOC 0744Z 252DEG 43KT 3447 8806 3409 8847

GH

The radar

The Columbus AFB radar (KGWX), 86 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 28, 2:05 AM CST to 2:06 AM CST
Where
Franklin County, 0.74 mi ENE of Gravel Hill to 1.02 mi ENE of Gravel Hill
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.484, -87.718

A narrow swath of winds up to 80 mph snapped tops of trees as it entered the parking lot of a funeral home. The winds then stripped the underside of a parking canopy including metal panels. On the east facing side of the building, the entire brick wall facing the east parking lot collapsed. Just east across Lawrence Street at the John Blackwell Sports Complex, a tall backstop fence of a baseball field was knocked to the ground.

Thunderstorm Wind, Franklin

When
March 28, 2:10 AM CST
Where
Franklin County, 0.57 mi E of Russellville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.520, -87.720

A tree was knocked down onto a house.

Thunderstorm Wind, Franklin

When
March 28, 2:15 AM CST
Where
Franklin County, 0.9 mi NW of Newburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.490, -87.590

Numerous trees were knocked down near Highway 24.

Thunderstorm Wind, Morgan

When
March 28, 2:22 AM CST
Where
Morgan County, 0.57 mi W of Woodland Mills
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.470, -86.690

One inch diameter tree limbs and roof shingles damaged. Report from mPing.

Thunderstorm Wind, Lawrence

When
March 28, 2:28 AM CST
Where
Lawrence County, 3.52 mi NE of Mt Hope
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.480, -87.430

A 58 mph wind gust was measured at the intersection of Highway 101 and Highway 24.

Thunderstorm Wind, Madison

When
March 28, 3:09 AM CST
Where
Madison County, 0.41 mi SSE of Fletcher Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.724, -86.668

At least 3 to 5 trees were uprooted or knocked dwon in the Sherwood Park community near Hermitage Wood Road. The top of one tree was snapped off 8 to 10 feet from the base on Greendale Drive NW.

Thunderstorm Wind, Madison

When
March 28, 3:17 AM CST
Where
Madison County, 1.07 mi ENE of Oakwood College
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
34.753, -86.612

A tree was knocked down onto Pulaski Pike between Mallory Drive and Gus Grissom Drive. Time estimated by radar.

Thunderstorm Wind, Madison

When
March 28, 3:19 AM CST
Where
Madison County, 1.79 mi SW of Bell Factory
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.800, -86.500

A fence was damaged in the Mt. Carmel community. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:17 AM CST
Where
Cullman County, 1.34 mi ENE of Trade
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
34.080, -87.060

Up to 3 inch diameter tree limbs were knocked down. Report from mPING. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:27 AM CST
Where
Cullman County, 2.32 mi SSW of Loretto
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.038, -86.931

A tree and power line was knocked down onto a garage at 1336 CR 258. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:33 AM CST
Where
Cullman County, 1.34 mi ENE of St Bernard
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.190, -86.780

A mobile home was blown off of its foundation. A person inside suffered minor injuries. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:37 AM CST
Where
Cullman County, 0.72 mi NE of Berlin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.188, -86.742

Trees were knocked down onto a mobile home and on the fence and barn on the back side of the pasture. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:37 AM CST
Where
Cullman County, 2.72 mi WSW of Brooklyn
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.200, -86.661

A tree was knocked down onto the road along CR 1678. Time estimated by radar.

Tornado, Cullman

When
March 28, 4:38 AM CST to 4:42 AM CST
Where
Cullman County, 0.92 mi NE of Berlin to 1.9 mi SE of Simcoe
Rating
EF1
Path length
2.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.190, -86.740

A tornado touched down southwest of the Fairview community in Cullman County, snapping trees near the intersection of CR 747 and 1621. From there, the tornado moved northeast and continued snapping numerous hard and softwood trees along the path. Along CR 1634, the tornado destroyed a couple of farm outbuildings and was at its widest point near this location. A large swath of trees in a grove were snapped and uprooted to the northeast of the outbuilding damage. Damage continued as the tornado moved northeast, snapping trees, stopping short of County Road 1651. This was the end of the tornado path.

Thunderstorm Wind, Cullman

When
March 28, 4:38 AM CST
Where
Cullman County, 3.34 mi SW of Loretto
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.034, -86.958

A tree was knocked down onto the road at 284 CR 1634. Time estimated by radar.

Thunderstorm Wind, Cullman

When
March 28, 4:42 AM CST
Where
Cullman County, 2.23 mi SE of Simcoe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.199, -86.701

Trees were knocked down onto the road along CR 1640. Time estimated by radar.

Thunderstorm Wind, Jackson

When
March 28, 4:46 AM CST
Where
Jackson County, 3.25 mi SSW of Flat Rock
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.730, -85.730

A tree was knocked down and blocking the road at the 18000 block of Highway 71 in Rosalie. Time estimated by radar.

Thunderstorm Wind, Marshall

When
March 28, 5:04 AM CST
Where
Marshall County, 2.99 mi SSW of Guntersville Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.360, -86.290

Numerous trees were knocked down at the courthouse in Guntersville. At least one of the oaks was 100 years old which fell and damaged the fenced in county memorial area. Power was knocked out in parts of the county.

Thunderstorm Wind, Marshall

When
March 28, 5:06 AM CST to 5:07 AM CST
Where
Marshall County, 2.31 mi S of Guntersville Muni Ar to 2.38 mi SSE of Guntersville Muni Ar
Measured
76 kt (87 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.367, -86.265

A very large pine tree fell onto a home on Signal Point Drive. Other trees were uprooted downstream along Signal Point Drive and near the shore of Lake Guntersville.

Thunderstorm Wind, Dekalb

When
March 28, 5:29 AM CST to 5:32 AM CST
Where
Dekalb County, 0.53 mi ENE of Fyffe to 0.84 mi ENE of Fyffe
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.454, -85.912

Wind speeds of up to 85 mph were estimated in a swath of damage along Campbell Street, crossing Graves Street to near Church Street. The metal roof deck of a home was uplifted on Campbell where one person was injured by debris. Downwind, a copule of large pine trees were snapped. Further downstream across Graves Street, the outfield fence of a softball field was mangled and destroyed.

Thunderstorm Wind, Dekalb

When
March 28, 5:35 AM CST
Where
Dekalb County, Huges Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.420, -85.800

A tree was knocked down onto the road at 1361 CR 88 in Pine Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948271, 948272, 948273, 948274, 948275, 948276, 948277, 948278, 948280, 948403, 948387, 948412, 948415, 947559, 948407, 948410, 948279, 948281, 948396, 948283, 948282.